5 tips to prevent bruising from cosmetic injections
Bruises can happen with cosmetic injectables, in fact, they are top of the list of possible side effects from the delivery of such medical aesthetic treatments as botulinum toxin or dermal fillers. That does not stop it being probably the number one thing that aesthetic clinicians try to avoid every time they inject, because let’s face it, our patients do not want to leave the clinic looking like they have been in a fight!
In this blog, Dr Tim Pearce will share five of his top tips to help you avoid causing bruising to your patients when injecting dermal fillers or Botox®.
Do you feel anxious about causing complications? Many clinicians feel so overwhelmed with the thought of causing a vascular occlusion that it stops them growing their aesthetics business. Dr Tim is currently hosting a webinar series to help you overcome your fear of complications so that you can uplevel your knowledge, and increase your CPD-certified learning to build a successful aesthetics business. Sign up here >>
What factors affect bruising?
Dr Tim notes that the size of a bruise and the frequency of bruising are affected by many different factors. It is important for aesthetic clinicians to understand these differing elements because it will help when it comes to how you can exert some control over each on the components that contribute towards bruising when delivering cosmetic injectables.
Tip 1: Hot weather
No matter where you are in the world, there will be days when the weather is hotter than usual. This will increase the amount of blood flow in your patients’ skin because skin is the organ that keeps the body cool. On hot days, veins will dilate and there is more blood flow through the skin. In turn, this means there is more blood to leak out from these dilated vessels if they are punctured by a needle, hence the likelihood of bruising is increased due to elevated temperatures.
Think about what you can do to control the temperature in your clinic to ensure your patients are not too hot.
Tip 2: Nerves
The amount of blood flowing through the skin is also affected by cardiac output, i.e., the amount of blood pumped by the heart per minute. If your patient is nervous, for example, they may have a raised heartrate and be pumping blood around faster which could result in an increased likelihood of bruising.
Consider ways to calm and relax anxious patients to maintain a normal heart rate.
Tip 3: Medication
The type of medication that your patient may be taking for other underlying medical conditions might affect their rate of clotting. It is possible to have some level of control by responding to a delayed rate of clotting.
If you are treating a patient whose medical history shows that they take aspirin and you see a little bleed when you pull the needle out, Dr Tim advises that you hold it and do so for longer than you would for your other patients. This will decrease the amount of bruising.
Tip 4: Entry point size
The size of the hole or entry point caused by the instrument that you use to puncture the skin will affect bruising and how much blood flows through the ‘leaking’ hole, alongside the size of known vessels in an area.
Known your anatomy, look for visible veins, change the size of the needle you intend to use if required, and inject more gently if you are using a cannula. All these factors might affect the size of the hole made with the instrument when you are injecting.
Tip 5: Number of injections
Many techniques demonstrated online, particularly some of the vertical injection methods for lip augmentation, seem to maximise the number of potential bruises by entering the lip as many times as possible with the needle, notes Dr Tim.
If you reduce the number of holes or entry points that you make as you inject, this is a simple way to reduce bruising.
For more hints and tips from Dr Tim, why not have a read of how to improve needle control when injecting and management of a bruise following an injectable treatment.
You can also download Dr Tim’s Bruising Checklist: 16 tips to prevent and minimise bruises.
If you have any questions or comments about bruising or want to share your top tips for avoiding bruising your patients, you can find Dr Tim Pearce on Instagram.
Is your worst nightmare causing a VO?
If you want to be a great injector then you need to get over your fear of complications. Register here for the next webinar to help you overcome your complications anxiety >>
Subscribe to our YouTube channel for really useful regular tips and advice.
Botox® is a registered trademark of Allergan Aesthetics plc.
Aesthetics Mastery Show
Tips to prevent bruising from injections
In this Aesthetics Mastery Show, Dr. Tim shares a series of tips that injectors can take to prevent bruises occurring in the first place, as well as what to do to minimise their size once the worst has already happened. Watch the full Aesthetics Mastery Show here.
The show has had over thousands of views and a number of comments from fellow practitioners too. Read what they said or join in the debate on our YouTube channel.
Dr Tim Pearce eLearning
Dr Tim Pearce MBChB BSc (Hons) MRCGP founded his eLearning concept in 2016 in order to provide readily accessible BOTOX® and dermal filler online courses for fellow Medical Aesthetics practitioners. His objective was to raise standards within the industry – a principle which remains just as relevant today.
Our exclusive video-led courses are designed to build confidence, knowledge and technique at every stage, working from foundation level to advanced treatments and management of complications.
Thousands of delegates have benefited from the courses and we’re highly rated on Trustpilot. For more information or to discuss which course is right for you, please get in touch with our friendly team.